Skip to main content
Log in

On metastability

  • Published:
Probability Theory and Related Fields Aims and scope Submit manuscript


Consider finite state space irreducible and absorbing Markov processes. A general spectral criterion is provided for the absorbing time to be close to an exponential random variable, whatever the starting point. When exiting points are added to the state space, our criterion also insures that the exit time and position are almost independent. Since this is valid for any exiting extension of the state space, it corresponds to an instance of the metastability phenomenon. Simple examples at small temperature suggest that this new spectral criterion is quite sharp. But the main interest of the underlying quantitative approach, based on Poisson equations, is that it does not rely on a small parameter such as temperature, nor on reversibility.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Aldous, D.J., Brown, M.: Inequalities for rare events in time-reversible Markov chains. I. In: Stochastic inequalities. Collection of papers of conference, one of the 1991 AMS-IMS-SIAM joint summer research conferences, Seattle, WA, USA, July 1991, pages 1–16. Hayward, CA: IMS, Institute of Mathematical Statistics (1992)

  2. Beltrán, J., Landim, C.: A martingale approach to metastability. Probab. Theory Relat. Fields 161(1–2), 267–307 (2015)

    Article  MathSciNet  Google Scholar 

  3. Bianchi, A., Gaudillière, A.: Metastable states, quasi-stationary distributions and soft measures. Stoch. Process. Appl. 126(6), 1622–1680 (2016)

    Article  MathSciNet  Google Scholar 

  4. Bovier, A., den Hollander, F.: Metastability, volume 351 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, Cham. A potential-theoretic approach (2015)

  5. Bump, D., Diaconis, P., Hicks, A., Miclo, L., Widom, H.: An exercise(?) in Fourier analysis on the Heisenberg group. Ann. Fac. Sci. Toulouse Math. (6) 26(2), 263–288 (2017)

    Article  MathSciNet  Google Scholar 

  6. Collet, P., Martínez, S., Martín, J.S: Quasi-stationary distributions. Probability and its Applications (New York). Springer, Heidelberg. Markov chains, diffusions and dynamical systems (2013)

  7. Di Gesù, G., Lelièvre, T., Le Peutrec, D., Nectoux, B.: Sharp asymptotics of the first exit point density. Ann. PDE 5(1), 174 (2019). (Art. 5)

    Article  MathSciNet  Google Scholar 

  8. Diaconis, P.: The cutoff phenomenon in finite Markov chains. Proc. Nat. Acad. Sci. U.S.A. 93(4), 1659–1664 (1996)

    Article  MathSciNet  Google Scholar 

  9. Diaconis, P., Allen Fill, J.: Strong stationary times via a new form of duality. Ann. Probab. 18(4), 1483–1522 (1990)

    Article  MathSciNet  Google Scholar 

  10. Diaconis, P., Miclo, L.: On times to quasi-stationarity for birth and death processes. J. Theoret. Probab. 22(3), 558–586 (2009)

    Article  MathSciNet  Google Scholar 

  11. Fill, J.A.: The passage time distribution for a birth-and-death chain: strong stationary duality gives a first stochastic proof. J. Theoret. Probab. 22(3), 543–557 (2009)

    Article  MathSciNet  Google Scholar 

  12. Freidlin, M.I., Wentzell, A.D: Random perturbations of dynamical systems, volume 260 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer-Verlag, New York. Translated from the Russian by Joseph Szücs (1984)

  13. Hassannezhad, A., Miclo, L.: Higher order Cheeger inequalities for Steklov eigenvalues. arXiv e-print, (May 2017). To appear in Annales Scientifiques de l’École Normale Supérieure

  14. Holley, R., Stroock, D.: Simulated annealing via Sobolev inequalities. Comm. Math. Phys. 115(4), 553–569 (1988)

    Article  MathSciNet  Google Scholar 

  15. Iscoe, I., McDonald, D.: Asymptotics of exit times for Markov jump processes. II. Applications to Jackson networks. Ann. Probab 22(4), 2168–2182 (1994)

    Article  MathSciNet  Google Scholar 

  16. Kato, T.: Perturbation theory for linear operators. Classics in Mathematics. Springer-Verlag, Berlin. Reprint of the 1980 edition (1995)

  17. Landim, C., Mariani, M., Seo, I.: Dirichlet’s and Thomson’s principles for non-selfadjoint elliptic operators with application to non-reversible metastable diffusion processes. Arch. Ration. Mech. Anal. 231(2), 887–938 (2019)

    Article  MathSciNet  Google Scholar 

  18. Manzo, F., Scoppola, E.: Exact results on the first hitting via conditional strong quasi-stationary times and applications to metastability. Journal of Statistical Physics, (Jan 2019)

  19. Miclo, L.: Recuit simulé sans potentiel sur un ensemble fini. In: Séminaire de Probabilités, XXVI, volume 1526 of Lecture Notes in Math., pages 47–60. Springer, Berlin (1992)

  20. Miclo, Laurent: Sur les problèmes de sortie discrets inhomogènes. Ann. Appl. Probab. 6(4), 1112–1156 (1996)

    Article  MathSciNet  Google Scholar 

  21. Miclo, Laurent: On absorption times and Dirichlet eigenvalues. ESAIM Probab. Stat. 14, 117–150 (2010)

    Article  MathSciNet  Google Scholar 

  22. Miclo, Laurent: An absorbing eigentime identity. Markov Process. Related Fields 21(2), 249–262 (2015)

    MathSciNet  MATH  Google Scholar 

  23. Miclo, L.: On the Markovian similarity. In: Séminaire de Probabilités XLIX, volume 2215 of Lecture Notes in Math., pages 375–403. Springer, Cham (2018)

Download references


I’m thankful to the IFCAM for the support to the project Metastability in complex systems in which took place this research.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Laurent Miclo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Funding from the French National Research Agency (ANR) under the Investments for the Future (Investissements d’Avenir) program, grant ANR-17-EURE-0010, is acknowledged.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Miclo, L. On metastability. Probab. Theory Relat. Fields 184, 275–322 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification